Abu Dhabi, UAEFriday 4 December 2020

How the ‘nocebo effect’ could prove fatal in fight against heart disease

New research suggests the ‘evil twin’ of the placebo may be preventing some patients from taking life-saving statins

A cardiologist checks the arm strength of a patient during a consultation. Getty Images    
A cardiologist checks the arm strength of a patient during a consultation. Getty Images    

Many patients with heart disease stop taking life-saving statins, blaming side-effects they insist are triggered by the drugs that lower cholesterol.

But new research suggests the real cause may be the mysterious nocebo effect, the “evil twin” of the placebo effect.

How common are statin side-effects?

Used to cut levels of bad cholesterol linked to heart disease and strokes, statins are one of the most widely prescribed drugs in the world.

They are also one of the most controversial. Despite a wealth of evidence of their benefits, statins have long been dogged by reports of side-effects such as muscular pain and nausea.

In up to one in five patients, the side-effects are so strong they stop taking the drug altogether – with potentially life-threatening consequences.

What is causing the side-effects?

Doctors have long suspected the cause is not statins but the patients themselves. It is widely recognised that simply taking a pill for certain ailments can increase the chances of success even if the pill is a harmless placebo (from the Latin for “I will please”).

But in the 1960s, evidence emerged for the flip side: the nocebo effect (“I will harm”), in which patients convince themselves a drug is to blame for unexplained symptoms.

In the case of statins, the suspicion is that widespread reports of side-effects may lead new patients to blame common ailments, such as muscle pain, on the drug they have started taking.

What is the evidence for a nocebo effect with statins?

Until now, the most impressive evidence is from a 2017 study of more than 10,000 patients who were not told whether they were given statins or a placebo. The results showed that only 2 per cent of patients reported muscle pains over the following year, regardless of whether or not they had taken statins.

But once patients were told they had received statins, complaints of muscle pain soared to more than 40 per cent higher than those not taking the drug. Critics, however, raised doubts about the study – not least that it had been sponsored by pharma companies who make statins.

What’s the new evidence?

A team of UK researchers focused on patients whose side-effects were so severe they stopped taking statins.

Every month for a year, each patient was randomly switched between a statin, an identical but useless placebo or nothing at all, and asked to rate the severity of their complaints from 0 to 100.

The results showed that when the patients took nothing at all, their average symptom severity score was 8.0.

When taking statins, the average score more than doubled. But it rose to almost the same level even when taking the placebo.

Reporting their findings in the current issue of the New England Journal of Medicine, the team concludes that 90 per cent of the severity of the side-effects appear to be due to the nocebo effect, not the statins.

How convincing is the new evidence?

The study involved only 60 patients, which is a relatively small sample. But by giving every patient all three possible treatments, the study gave quite strong evidence that the nocebo effect accounts for most, if not all, of the intensity of side-effects reported by the patients.

New research suggests fears over potential side effects of statins could have dangerous implications for patient welfare. Getty Images    
New research suggests fears over potential side effects of statins could have dangerous implications for patient welfare. Getty Images    

The principal concern is that the participants are not representative of statin patients who experience side-effects.

Ironically, fear that statins trigger serious symptoms seems to have led many would-be participants to decline to take part. Out of more than 280 patients invited, almost three quarters failed to attend the initial screening, with some explaining they would never take a single statin pill again.

It is therefore possible that the 60 who did take part had relatively mild side-effects because of the nocebo, while most patients have stronger and genuine effects because of the statins.

How did the participants react to the finding?

It seems to have convinced many that the statins were not to blame for their side-effects: more than half have either restarted or plan to resume taking the drug. Even so, more than 40 per cent said they had no intention of doing so.

So are the side-effects all in the mind?

Not necessarily. First, the study is too small to exonerate statins, and needs to be repeated with more – and more varied – types of patient. But there is already evidence that dismissing the symptoms as imaginary is not justified. Studies have shown that both the placebo and the nocebo effect can activate areas of the brain linked to the experience of real symptoms.

What should you do if you have side-effects from statins?

You should talk to your doctor before discontinuing any prescription drug – including statins. It is also advisable to discuss the balance of benefits, because the side-effects are typically unpleasant but not as dangerous as a heart attack or stroke.

Robert Matthews is Visiting Professor of Science at Aston University, Birmingham, UK

Updated: November 16, 2020 10:05 PM

Editor's Picks
THE DAILY NEWSLETTER
Sign up to our daily email